Montana, 2005

Damaging Wind in Montana, July 22, 2005

July 22, 2005 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 68 mph at Sweetgrass 26E.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 68 mph at Sweetgrass 26E.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 22, 1:54 AM MST, 34 minutes earlier.

Area forecast discussion, Jul 22, 1:54 AM MST, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 AM MDT FRI JUL 22 2005

.DISCUSSION...

TODAY THROUGH SUNDAY...AN UPPER LEVEL RIDGE WILL BE OVER EASTERN
MONTANA TODAY WITH SOUTHWEST FLOW ALOFT OVER MY CWA. SATELLITE
IMAGERY IS SHOWING MID AND HIGH LEVEL MOISTURE FLOWING OVER THE
GREAT BASIN INTO MY SOUTHWEST ZONES. MODELS ARE ALSO IN GOOD
AGREEMENT MOVING A SURFACE LOW FROM THE PACIFIC NORTHWEST INTO
CENTRAL MONTANA BY THIS EVENING THEN PUSHING A COLD FRONT THROUGH MY
CWA OVERNIGHT. THIS SCENARIO IS SLOWER THAN PREVIOUS MODEL RUNS AND
ALLOWS SUSTAINED EAST WINDS TO ADVECT HIGHER DEWPOINTS INTO MY CWA
BEFORE CONVECTION HAS A CHANCE TO FIRE. AS A RESULT...BELIEVE THAT
THUNDERSTORMS ACROSS MUCH OF MY CWA MAY BE A BIT WETTER THAN WAS
PREVIOUSLY FORECAST...ALTHOUGH SHEAR PROFILES STILL SUGGEST THAT
GUSTY WINDS WILL ACCOMPANY ANY STORMS THAT DEVELOP. EVEN THOUGH IT
APPEARS THAT DRY THUNDERSTORMS WILL NOT BE AN ISSUE...DUE TO THE
RECENT HOT AND DRY SPELL...WILL CONTINUE THE RED FLAG WARNING AND
WILL UPGRADE THE WATCH IN MY EASTERN ZONES TO A WARNING. THE UPPER
RIDGE IS FLATTENED TONIGHT AND A NEARLY ZONAL FLOW ALOFT SETS UP FOR
THE REMAINDER OF THE SHORT TERM. PATTERN WILL SUPPORT A GENERALLY
DRY REGIME WITH WEST WINDS AND TEMPERATURES REMAINING NEAR OR
SLIGHTLY ABOVE SEASONAL NORMS. MPJ

SUNDAY NIGHT THROUGH FRIDAY...QUIET CONDITIONS WILL BE THE RULE OF
THUMB FOR THE EXTENDED FORECAST. NORTHWEST FLOW ALOFT WILL BRING
COOLER TEMPERATURES TO THE AREA MONDAY AND TUESDAY. HIGHS WILL
ACTUALLY BE SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR. BY
WEDNESDAY FLOW ALOFT BECOMES WESTERLY ALLOWING WARMER AIR BACK INTO
THE REGION. HIGHS WILL CLIMB TO NEAR NORMAL AND REMAIN THERE INTO
LATE NEXT WEEK. NORMAL HIGHS FOR THIS TIME OF YEAR ARE IN THE LOWER
TO MID 80S. MEIER

&&

.AVIATION...
UPDATED AT 0500Z.
WITH A SHORTWAVE TROUGH APPROACHING MONTANA FROM THE WEST...THE
WESTERLY FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY THROUGH 06Z
SATURDAY. MONSOONAL MOISTURE MOVING INTO THE STATE FROM THE
SOUTHWEST WILL BRING INCREASING MID AND HIGH LEVEL CLOUDINESS AND
ISOLATED SHOWERS INTO SOUTHWEST AND NORTH CENTRAL MONTANA THROUGH
18Z FRIDAY. THE AIRMASS WILL DESTABILIZE AFTER 18Z FRIDAY AS THE
SHORTWAVE APPROACHES THE STATE. DISTURBANCES IN THE SOUTHWEST FLOW
WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE AREA...WITH SOME
OF THE STORMS BEING DRY. EASTERLY/SOUTHEASTERLY WILL BECOME MORE
SOUTHERLY AFTER 18Z AS A COLD FRONT APPROACHES FROM THE WEST...THEN
WINDS WILL BECOME MORE WESTERLY BEHIND THE FRONT AFTER 00Z. VFR
CONDITIONS WILL PREVAIL THROUGH THE PERIOD.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  59  90  53 /  20  20   0   0
CTB  86  57  83  52 /  20  30   0   0
HLN  93  63  91  56 /  20  20   0   0
BZN  92  54  90  49 /  30  30   0   0
WEY  85  46  84  41 /  20  20  20  20
DLN  90  55  87  51 /  30  20   0   0
HVR  93  62  90  55 /  10  20   0   0
LWT  90  60  85  53 /  20  30   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON FRIDAY TO 9 PM FRIDAY FOR MTZ008-
MTZ011-MTZ012-MTZ013-MTZ014-MTZ015-MTZ047-MTZ050-MTZ051-MTZ052-
MTZ053-MTZ054-MTZ055.

&&

SHORT TERM...MPJ
LONG TERM....MEIER
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 21, 4:36 AM MST, 21 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
536 AM MDT THU JUL 21 2005

MTZ008-011>015-047-050>055-221145-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-BLAINE-JUDITH BASIN-
FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
536 AM MDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...CENTRAL MONTANA AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE AREA ON
FRIDAY. SOME OF THESE STORMS WILL BE DRY WITH THE POTENTIAL FOR
GUSTY WINDS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR FRIDAY
AFTERNOON AND EVENING. PLEASE REFER TO GTFRFWTFX FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-044>046-048-049-221145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
536 AM MDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 173 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Toole

When
July 22, 2:28 AM MST
Where
Toole County, 26 mi E of Sweetgrass
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
49.000, -111.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465210.